Arkansas, 2020Flash Flooding in Arkansas, June 8, 2020
June 8, 2020 · NWS LZK · 2 events in 2 counties and zones
To the south, Tropical Storm Cristobal ventured from the Yucatan Peninsula on the 5th to the Louisiana coast on the 7th. The system made landfall between the mouth of the Mississippi River and Grand Isle, LA at 410 pm CST on the 7th with maximum sustained winds around 50 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
To the south, Tropical Storm Cristobal ventured from the Yucatan Peninsula on the 5th to the Louisiana coast on the 7th. The system made landfall between the mouth of the Mississippi River and Grand Isle, LA at 410 pm CST on the 7th with maximum sustained winds around 50 mph. The remnants of Cristobal continued northward into Arkansas on the 8th, and brought widespread downpours and northeast winds gusting from 30 to 40 mph in places.
Overall, this did not turn into a huge event (impacts were minimal). Twenty hour hour rainfall through 700 am CDT on the 9th was mostly from one to three inches. Some locations received three to four inches including Cane Creek State Park (Lincoln County), DeGray Lake State Park (Clark/Hot Spring Counties), Marche (Pulaski County), Mammoth Spring (Fulton County), just north of Mountain Home (Baxter County), Mountain View (Stone County), and Sheridan (Grant County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 8, 2:20 PM CST, 10 minutes earlier.
Area forecast discussion, Jun 8, 2:20 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
320 PM CDT Mon Jun 8 2020
.SHORT TERM...Today Through Wednesday
As of 19Z, surface observations and 1 minute visible satellite
imagery from GOES-16 place the center of Cristobal near the
boundary of Bradley, Union, and Ashley counties. To the north and
west of the center, a broad rain shield with some embedded heavier
banding was dropping rainfall at approximately 1 to 1.5 inches
per hour. Although widespread flooding was not occurring at the
time of this discussion, the slow movement of Cristobal combined
with the likelihood of this rain shield persisting over Arkansas
as it moves north, think that the flash flood threat is great
enough to keep the Flash Flood Watch in effect through 12Z Tuesday
morning.
Comparing rain gauges to radar estimated precipitation indicated
that the radar was underestimating precipitation by 0.25 to 0.50
inches or by a ratio of approximately 1.2 to 1 (e.g. multiply
total rainfall by 1.2 to get actual rainfall). Infrared satellite
imagery and radar data indicated that warm rain processes/
collision and coalescence were dominating with relatively warm
cloud tops despite bands of 40+ dBZ on radar. In general this
supports the threat for continued heavy rainfall and flooding out
ahead/north of and west of Cristobal as it moves slowly north for
the remainder of this afternoon and into the overnight hours.
The widespread rainfall and associated cloud cover over the state
has prevented the lower atmosphere from heating up much today, and
this is probably why we haven't seen much in the way of isolated
cells posing a tornado threat in any of the bands of Cristobal
thus far today. The cloud cover isn't going to change, and the
loss of daytime heating won't make the ground warmer, so
anticipate that the tornado threat will remain low, non-zero, but
low, across eastern Arkansas this evening into the early overnight
hours.
Throughout the day on Tuesday, the remnants of Cristobal will
merge with a strong upper level trough, actually making the
remnants of Cristobal a bit stronger, but completely changing its
dynamics as it moves northeast away from Arkansas. Cristobal will
essentially become a shot of moisture fueling widespread showers
and thunderstorms across the upper Midwest as Tuesday progresses.
The strong upper level trough however will send a strong (for June
anyways) cold front across Arkansas from late Tuesday afternoon
through Wednesday night. The combined lift associated with the
front and the upper level trough may be enough to support a line
of showers and isolated thunderstorms along the front as it moves
east across Arkansas. Kept some 20-30 POPs in the forecast for
precipitation along the front Tuesday night through Wednesday
morning. As soon as the front moves east of a location in
Arkansas, precipitation will end almost immediately as it will be
significantly drier behind the cold front.
Before the cold front arrives late on Tuesday, dry air and
subsidence aloft in the wake of Cristobal will allow for typical
hot and humid day across Arkansas. Highs will top out in the lower
to mid 90s with afternoon heat index values topping out just over
100 degrees. Behind the front on Wednesday, it should be a
beautiful day outdoors with highs in the lower 80s and humidity
falling to about 40 percent during the peak heating hours of the
day.
Cavanaugh
&&
.LONG TERM...Wednesday Night Through Monday
Fairly benign weather expected for the long term, as high pressure
at the surface and aloft builds into the region. Temperatures will
moderate through the period, but for most of it, readings should be
within a few degrees of averages as surface flow maintains an
easterly or northeasterly component.
&&
.PRELIMINARY POINT TEMPS/POPS...
Batesville AR 73 91 63 80 / 100 30 20 0
Camden AR 72 95 63 87 / 70 10 30 0
Harrison AR 70 89 58 76 / 100 20 10 0
Hot Springs AR 71 93 62 83 / 80 10 20 0
Little Rock AR 73 93 63 82 / 100 10 30 0
Monticello AR 73 93 67 84 / 100 10 40 0
Mount Ida AR 70 93 60 82 / 70 10 20 0
Mountain Home AR 70 90 60 76 / 100 30 20 0
Newport AR 74 89 66 79 / 100 30 30 0
Pine Bluff AR 73 93 66 83 / 100 10 30 0
Russellville AR 71 93 61 81 / 100 10 20 0
Searcy AR 73 93 63 82 / 100 10 20 0
Stuttgart AR 75 92 66 82 / 100 10 30 0
&&
.LZK Watches/Warnings/Advisories...
Flash Flood Watch through Tuesday morning FOR Arkansas-Baxter-
Boone-Bradley-Calhoun-Clark-Cleburne-Cleveland-Conway-Dallas-
Desha-Drew-Faulkner-Fulton-Garland-Grant-Hot Spring-Independence-
Izard-Jackson-Jefferson-Johnson-Lawrence-Lincoln-Logan-Lonoke-
Marion-Monroe-Montgomery-Newton-Ouachita-Perry-Pike-Pope-Prairie-
Pulaski-Randolph-Saline-Searcy-Sharp-Stone-Van Buren-White-
Woodruff-Yell.
Wind Advisory until 7 PM CDT Tuesday FOR Arkansas-Desha-Drew-
Independence-Jackson-Jefferson-Lawrence-Lincoln-Lonoke-Monroe-
Prairie-Pulaski-Randolph-Sharp-White-Woodruff.
&&
Short Term...CAVANAUGH / Long Term...57
Hazardous weather outlook, Jun 8, 3:15 AM CST, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
415 AM CDT Mon Jun 8 2020
ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-091000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
415 AM CDT Mon Jun 8 2020
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Today and Tonight
The remnants of Cristobal will move into state today from
southeast to northwest, overspreading the entire state by tonight.
Widespread heavy rain, totaling two to four inches with locally
higher amounts, is possible. Given these potential rainfall
amounts in a relatively short amount of time, flash flooding will
be a concern.
Winds are expected to be elevated today and tonight with sustained
winds of 15-30 mph likely along with gusts approaching 45 mph,
especially across the Delta region of eastern Arkansas. With
recent soil moisture rather high and winds out of the east, trees
will be more susceptible to toppling over. Power outages will also
be possible.
Lastly, with any landing falling tropical systems, isolated
tornadoes are possible. Any tornadoes that form should be short
lived. The greatest risk area would be across the eastern half of
Arkansas.
.DAYS TWO THROUGH SEVEN...Tuesday Through Sunday
The remnants of Cristobal will linger into Tuesday morning
bringing continued chances of heavy rainfall to portions of
northern Arkansas.
Gusty winds of 15-30 mph will be possible on Tuesday as the
remnants of Cristobal move away from the region.
Beyond Tuesday, no hazardous weather is expected.
.Spotter Information Statement...
Spotter Activation May Be Needed Monday.
&&
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
44/230
Flash Flood, Jefferson
- When
- June 8, 2:30 PM CST to 5:30 PM CST
- Where
- Jefferson County, 0.69 mi N of Brewster to 1 mi SE of Faith
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.210, -92.020
Several reports were received of high water in the county due to heavy rain.
Flash Flood, Grant
- When
- June 8, 3:00 PM CST to 6:00 PM CST
- Where
- Grant County, 2.37 mi NNE of Sheridan to 3.23 mi NNE of Sheridan
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.330, -92.380
Water was over Highway 46 northeast of Sheridan.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in South Dakota, June 8 to 9, 2020$586,000 · 2.5 in hail · 16 events
- Tornadoes and Hail in North Dakota, June 8 to 9, 2020$42,000 · EF1 · 14 events
- Tornadoes and Hail in Minnesota, June 8 to 9, 2020$16,000 · EF1 · 33 events
- Tornadoes and Flash Flooding in Nebraska, June 8, 2020EF0 · 41 events
- Hail and Damaging Winds in Colorado, June 8 to 9, 20201 in hail · 38 events
- Strong Wind in Mississippi, June 8, 2020$20,000 · 2 events
- Heavy Snow in Montana, June 8, 2020$20,000 · 1 event
- High Wind in Colorado, June 8 to 9, 202065 kt wind · 9 events
- Damaging Winds and High Wind in Colorado, June 8 to 9, 202087 kt wind · 6 events
- High Wind in New Mexico, June 8 to 9, 202058 kt wind · 6 events
- High Wind in California, June 8, 202066 kt wind · 4 events
- High Wind in Colorado, June 8, 202054 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894379, 894381.